Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Initial-boundary value problems for the equation $ u_{tt}=(\sigma (u_x))_x+(\alpha (u_x)u_{xt})_x+f$

Authors: K. Kuttler and D. Hicks
Journal: Quart. Appl. Math. 46 (1988), 393-407
MSC: Primary 35L70; Secondary 35Q20, 73F15
DOI: https://doi.org/10.1090/qam/963578
MathSciNet review: 963578
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Existence and uniqueness theorems are proved for global weak solutions of initial-boundary value problems corresponding to the equation

$\displaystyle {u_{tt}} = {\left( {\sigma \left( {{u_x}} \right)} \right)_x} + {\left( {\alpha \left( {{u_x}} \right){u_{xt}}} \right)_x} + f$

under assumptions that do not require smoothness or monotonicity of $ \sigma $. The initial data are not assumed to be smooth, the boundary data are allowed to be time dependent, and $ f$ is only assumed to be in $ {L^2}$.

References [Enhancements On Off] (What's this?)

  • [1] E. C. Aifantis and J. B. Serrin, The mechanical theory of fluid interfaces and Maxwell's rule, J. Colloid Interface Sci. 96, 517-529 (1983)
  • [2] G. Andrews, On the existence of solutions to the equation $ {u_{tt}} = {u_{xxt}} + \sigma {\left( {{u_x}} \right)_x}$, J. Differential Equations 35, 200-231 (1980) MR 561978
  • [3] G. Andrews and J. M. Ball, Asymptotic behaviour and changes of phase in one-dimensional nonlinear viscoelasticity, J. Differential Equations 44, 306-341 (1982) MR 657784
  • [4] C. Dafermos, The mixed initial-boundary value problem for the equations of nonlinear one-dimensional viscoelasticity, J. Differential Equations 6, 71-86 (1969) MR 0241831
  • [5] J. M. Greenberg, On the existence, uniqueness, and stability of solutions of the equation $ {\rho _0}{X_{tt}} = \\ E\left( {{X_x}} \right){X_{xx}} + \lambda {X_{xxt}}$, J. Math. Anal. Appl. 25, 575-591 (1969) MR 0240473
  • [6] J. M. Greenberg and R. C. MacCamy, On the exponential stability of solutions of $ E\left( {{u_x}} \right){u_{xx}} + \\ \lambda {u_{xtx}} = \rho {u_{tt}}$, J. Math. Anal. Appl. 31, 406-417 (1970) MR 0273178
  • [7] J. M. Greenberg, R. C. MacCamy, and V. J. Mizel, On the existence, uniqueness, and stability of solutions of the equation $ \sigma '\left( {{u_x}} \right){u_{xx}} + \lambda {u_{xtx}} = {\rho _0}{u_{tt}}$, J. Math. Mech. 17, 707-728 (1968) MR 0225026
  • [8] Ya Kanel, Certain systems of quasi-linear parabolic equations of divergence type, USSR Comput. Math. and Math. Phys. 6, 74-88 (1966) MR 0199561
  • [9] Ya Kanel, A model system of equations for the one-dimensional motion of a gas, Differential Equations 4, 374-380 (1968) (English translation) MR 0227619
  • [10] A. V. Kazhikhov, Correctness ``in the large'' of mixed-boundary value problems for a model system of equations of a viscous gas, Dinamika Splošn. Sredy 21, 18-47 (1975) (in Russian) MR 0478984
  • [11] A. V. Kazhikhov and V. B. Nikolaev, Correctness of boundary value problems for equations of gas dynamics with a nonmonotone state function, Čisl. Metody Meh. Splošn. Sredy 10, 77-84 (1979) (in Russian) MR 558830
  • [12] K. Kuttler and D. Hicks, Initial-boundary value problems for some nonlinear conservation laws, Applicable Anal. 24, 1-12 (1987) MR 904732
  • [13] K. Kuttler, Regularity of weak solutions of some nonlinear conservation laws, Applicable Analysis, Vol. 26, October 1987 MR 916896
  • [14] K. Kuttler, Time dependent implicit evolution equations, Nonlinear Anal. Theory, Methods Appl. 10(5), 447-463 (1986) MR 839357
  • [15] K. Kuttler, Initial boundary value problems for the displacement in an isothermal viscous gas, submitted MR 1073953
  • [16] K. Kuttler and E. Aifantis, Existence and uniqueness in nonclassical diffusion, Quart. Appl. Math. 45, 549-560 (1987) MR 910461
  • [17] J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Paris, 1969
  • [18] R. Pego, Phase transitions in one-dimensional nonlinear visco-elasticity: admissibility and stability, Arch. Rat. Mech. Anal. V. 97(4), 353-394 (1987) MR 865845
  • [19] R. E. Showalter, Hilbert space methods for partial differential equations, Pittman, 1977 MR 0477394
  • [20] V. A. Solonnikov and A. V. Kazhikhov, Existence theorems for the equations of motion of a compressible viscous fluid, Annual Rev. Fluid Mech. 13, 79-95 (1981)
  • [21] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, 1977 MR 0473443

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L70, 35Q20, 73F15

Retrieve articles in all journals with MSC: 35L70, 35Q20, 73F15

Additional Information

DOI: https://doi.org/10.1090/qam/963578
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society